Colorado, 2013

Hail and Damaging Winds in Colorado, May 29, 2013

May 29, 2013 · NWS GLD · 12 events in 2 counties and zones

Severe thunderstorms developed over Eastern Colorado during the afternoon, generally moving to the northeast. 75 inches and severe wind gusts up to 75 MPH were estimated by spotters in Cheyenne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed over Eastern Colorado during the afternoon, generally moving to the northeast. Large hail up to 1.75 inches and severe wind gusts up to 75 MPH were estimated by spotters in Cheyenne county. By the late afternoon the severe thunderstorms had moved east into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 1:29 PM MST, 16 minutes earlier.

Area forecast discussion, May 29, 1:29 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED MAY 29 2013

.SHORT TERM...(THIS AFTERNOON AND TONIGHT)
ISSUED AT 105 PM MDT WED MAY 29 2013

LATEST VISIBLE SATELLITE IMAGERY SHOWS THUNDERSTORMS BEGINNING TO
FIRE ACROSS THE HIGH PLAINS.  UPPER LEVEL ANALYSIS SHOWS A TROUGH
OVER EASTERN COLORADO MOVING EASTWARD TOWARD THE TRI-STATE AREA.  AT
THE SURFACE A COLD FRONT WAS LOCATED SOUTH OF LIMON STRETCHING
NORTHEAST BETWEEN ST. FRANCIS AND GOODLAND TO SOUTH OF IMPERIAL.  A
DRY LINE WAS LOCATED SOUTHWEST OF THE AREA THEN PARALLELING THE
CO/KS BORDER TO THE SOUTH.

FOR THE REST OF THE AFTERNOON AM ANTICIPATING STORMS TO CONTINUE TO
DEVELOP ALONG THE COLD FRONT...WITH DEVELOPMENT EXTENDING SOUTHWARD ALONG
THE DRY LINE.  MEAN STORM MOTION WILL BE TO THE NORTH-NORTHEAST BUT
THE STORMS WILL MOVE AS WHOLE TO THE EAST THROUGH THE AFTERNOON.
DUE TO THE MEAN FLOW BEING PARALLEL WITH THE FRONT...THUNDERSTORM
TRAINING WILL BE A CONCERN AS THE AFTERNOON PROGRESSES.  THIS MAY
LEAD TO LOCALIZED FLOODING.  IN ADDITION THE LONG RESENECE TIME
ALONG THE FRONT...PROVIDED THE STORMS DO NOT SHIFT OFF OF THE
FRONT...MAY ALLOW FOR LAND SPOUTS TO DEVELOP.  OTHERWISE...THE MAIN
THREAT WILL BE THE LARGE HAIL POSSIBLE WITH ANY THUNDERSTORM THAT
DEVELOPS.  DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY STORMS THAT
DEVELOP...ESPECIALLY IF STORMS MERGE INTO A SQUALL LINE THIS
AFTERNOON.

MEANWHILE THE 700MB SHORT WAVE TROUGH WEST OF THE AREA WILL FIRE OFF
A FEW THUNDERSTORMS THAT WILL FOLLOW THE TROUGH EAST INTO THE AREA.
THE ONLY THREATS WITH THESE STORMS...SHOULD THEY BECOME
SEVERE...WILL BE DAMAGING WINDS AND LARGE HAIL.  THIS SECOND LINE
MAY MERGE WITH THE LINE FIRING OFF OF THE FRONT AND DRY LINE LATER
THIS AFTERNOON OR REMAIN BEHIND IT.

FOR THIS EVENING AM EXPECTING THE SEVERE THREAT TO CONTINUE AS
INSTABILITY REMAINS WITH VERY LITTLE CINH AHEAD OF THE ADVANCING COLD
FRONT.  THE STORM MOTION AND SEVERE THREAT WILL CONTINUE INTO THE
EVENING FROM THE AFTERNOON.  BEHIND THE FRONT THE SEVERE THREAT
SHOULD BE MINIMAL AT BEST DURING THE EVENING DUE TO THE BETTER
INSTABILITY BEING ALONG/AHEAD OF THE FRONT.  ANTICPATE THE TORNADO
THREAT TO DISSIPATE BY MID EVENING AS TEMPERATURES COOL.  HOWEVER
THE REST OF THE SEVERE WEATHER THREATS WILL CONTINUE UNTIL THE COLD
FRONT IS EAST OF THE AREA WHICH SHOULD BE SHORTLY AFTER MIDNIGHT.
THE MODELS SHOW THE 700MB SHORT WAVE TROUGH LINGERING OVER THE
EAST...SO WILL HAVE SOME PRECIP. CHANCES LINGERING THROUGH THE
OVERNIGHT HOURS OVER THE EAST AS A RESULT.

MEANWHILE A SECOND 700MB SHORT WAVE TROUGH MOVES OVER THE WESTERN
HALF OF THE AREA OVERNIGHT.  SOUNDINGS SHOW SOME ELEVATED
INSTABILITY TO WORK WITH SO WILL PLACE A MENTION OF ISOLATED CHANCES
IN THE FORECAST.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 228 PM MDT WED MAY 29 2013

WESTERLY FLOW WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH FRIDAY
NIGHT WITH AN UPPER TROUGH OVER THE NORTHERN PLAINS. THE TROUGH WILL
SHIFT INTO THE GREAT LAKES REGION SATURDAY BRINGING NORTHWEST FLOW
INTO THE CENTRAL PLAINS.

THUNDERSTORMS HAVE THE POSSIBILITY OF LINGERING IN THE EASTERN FA
THROUGH MID MORNING THURSDAY AS THE OVERNIGHT SHORTWAVE EXITS THE
AREA. BY THURSDAY AFTERNOON THE SURFACE TROUGH AND HIGHER DEWPOINTS
WILL BE JUST EAST OF THE FA SO HAVE LEFT A SLIGHT CHANCE IN THE FAR
EASTERN FA. BY EVENING MOISTURE HAS DECREASED EVEN MORE WITH THE
TROUGH AXIS WELL EAST OF THE FA SO WILL INSERT NIL POPS FOR THE
THURSDAY NIGHT PERIOD. HIGH PRESSURE AND SUBSIDENCE WILL CONTINUE
OVER THE FA FROM FRIDAY THROUGH SATURDAY. POPS WILL BE NIL FOR THOSE
PERIODS AS WELL.

FIRE WEATHER...RELATIVE HUMIDITY VALUES FALL TO AROUND 15 PERCENT
OVER A FEW COUNTIES IN THE FAR SOUTHWEST FA THURSDAY AFTERNOON. WIND
GUSTS MAY ALSO REACH CRITERIA. FUELS MAY BE CRITICAL OR NON-CRITICAL
BASED ON RAINFALL THAT MIGHT OCCUR OVER THE AREA TONIGHT. CONDITIONS
ARE SLIGHTLY LESS FAVORABLE ON FRIDAY FOR THE SAME AREA.

COOLER MAX TEMPERATURES CAN BE EXPECTED BEHIND THE FRONT FRIDAY AND
SATURDAY. READINGS ON THURSDAY WILL BE IN THE UPPER 70S/LOW 80S
COOLING TO THE LOWER 70S ACROSS THE ENTIRE FA BY SATURDAY. MIN
TEMPERATURES WILL COOL INTO THE MID 40S ACROSS EASTERN COLORADO
THURSDAY NIGHT WITH MID/UPPER 40S WITH SOME LOWER 50S IN THE EAST
FRIDAY NIGHT.

IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...UPPER FLOW
WILL BE WESTERLY THROUGH THIS PART OF THE FORECAST. SURFACE HIGH
PRESSURE WILL CONTINUE OVER THE AREA THROUGH SUNDAY FOLLOWED BY A
TROUGH IN EASTERN COLORADO MONDAY/TUESDAY.  HIGH PRESSURE WILL MOVE
INTO THE REGION ON WEDNESDAY.

A SERIES OF SHORTWAVES WILL COME THROUGH THE FLOW FROM MONDAY
THROUGH WEDNESDAY. THIS WILL RESULT IN AT LEAST A SLIGHT CHANCE OR
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND NIGHT.

850 TEMPERATURES INDICATE WARMER MAX TEMPERATURES WITH READINGS IN
THE UPPER 70S/LOWER 80S SUNDAY WARMING TO THE LOWER 90S
MONDAY/TUESDAY. MAX TEMPERATURES WILL COOL SOME WEDNESDAY WITH
READINGS INT HE UPPER 70S.  MIN TEMPERATURES WILL RANGE FROM THE
MID/UPPER 40S SATURDAY NIGHT TO THE UPPER 50S/LOWER 60S SUNDAY NIGHT
THROUGH TUESDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1142 AM MDT WED MAY 29 2013

A LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER THE REGION
TODAY...ALLOWING FOR UNSTABLE CONDITIONS AND SEVERE THUNDERSTORMS TO
DEVELOP.  THUNDERSTORM INITIATION WILL OCCUR AROUND 19Z FOR KGLD AND
WILL APPROACH KMCK AROUND 21Z. THUNDERSTORMS WILL BE PRESENT
NEAR/OVER THE TAF SITES PRODUCING HEAVY RAIN...HAIL AND GUSTY WINDS.
VFR CONDITIONS SHOULD PREVAIL FOR BOTH TAF SITES WITH MVFR CEILINGS
IN THUNDERSTORMS. AS THE FRONT PASSES THROUGH THE REGION...WINDS
WILL SHIFT FROM THE SOUTH TO THE NORTHWEST BY 6Z.  THUNDERSTORMS
WILL MOVE OUT OF THE AREA BY 6Z WITH CEILING CONDITIONS RETURNING TO
VFR FOR BOTH TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...MK
Hazardous weather outlook, May 29, 11:26 AM MST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT WED MAY 29 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1226 PM MDT WED MAY 29 2013 /126 PM CDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON THROUGH THE EVENING. COVERAGE AND INTENSITY WILL
INCREASE AS THE AFTERNOON PROGRESSES. THESE STORMS WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND
A FEW TORNADOES THIS AFTERNOON AND EVENING. WHILE THE ENTIRE AREA
IS AT RISK FOR SEVERE WEATHER...THE MOST LIKELY AREA WILL BE EAST
OF THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY LOW RELATIVE HUMIDITIES AND GUSTY WEST TO
NORTHWEST WINDS MAY LEAD TO AN ELEVATED FIRE DANGER OVER SOUTH OF
A LINE FROM FLAGLER TO SHARON SPRINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH THE EVENING.

JTL

In the hours before

Local storm report, May 29, 12:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             PALISADE                40.35N 101.11W
05/29/2013  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            DELAYED REPORT. TIME IS ESTIMATED BY RADAR.

&&

BRB
Local storm report, May 29, 1:12 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             4 N MAX                 40.17N 101.40W
05/29/2013  E0.88 INCH       DUNDY              NE   TRAINED SPOTTER

            ALSO RECIEVED 0.37 INCHES OF RAIN.

&&

BRB
Local storm report, May 29, 1:22 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             TRENTON                 40.17N 101.01W
05/29/2013  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

BRB
Special weather statement, May 29, 1:35 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT WED MAY 29 2013

KSZ002-292100-
RAWLINS-
335 PM CDT WED MAY 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BEARDSLEY...MOVING NORTHEAST AT
55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4000 10074 3958 10074 3957 10140 3977 10136
      4000 10127
TIME...MOT...LOC 2035Z 231DEG 47KT 3975 10119

MENTZER
Local storm report, May 29, 1:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             15 N PARKS              40.26N 101.73W
05/29/2013  E1.50 INCH       DUNDY              NE   TRAINED SPOTTER

&&

BRB
Local storm report, May 29, 1:43 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     6 S RUSSELL SPRINGS     38.83N 101.18W
05/29/2013                   LOGAN              KS   EMERGENCY MNGR

&&

BRB

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
May 29, 1:45 PM MST
Where
Kit Carson County, 3.45 mi S of Burlington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.250, -102.270

Thunderstorm Wind, Cheyenne

When
May 29, 1:45 PM MST to 1:46 PM MST
Where
Cheyenne County, 8.29 mi N of Wild Horse
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.940, -103.000

Estimated the wind gusts to be 60-70 MPH. The wind was accompanied by dime size hail and sheets of rainfall. Estimated time of report from radar.

Hail, Kit Carson

When
May 29, 1:46 PM MST
Where
Kit Carson County, Seibert
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.880

Spotter found hail slightly larger than quarters on his deck when he came home. Estimated time of report from radar.

Hail, Cheyenne

When
May 29, 1:50 PM MST to 2:07 PM MST
Where
Cheyenne County, 8.98 mi N of Wild Horse
Measured
1.5 in hail
Reported by
Public
Coordinates
38.950, -103.000

Hail lasted 15-20 minutes. Estimated time of report from radar.

Hail, Cheyenne

When
May 29, 1:50 PM MST to 2:07 PM MST
Where
Cheyenne County, 11 mi NNE of Wild Horse
Measured
0.88 in hail
Reported by
Public
Coordinates
38.967, -102.922

Hail, Kit Carson

When
May 29, 1:50 PM MST
Where
Kit Carson County, Seibert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.880

Drifts of hail reported in town.

Thunderstorm Wind, Cheyenne

When
May 29, 1:50 PM MST to 2:07 PM MST
Where
Cheyenne County, 8.98 mi N of Wild Horse
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.950, -103.000

Estimated the wind gusts to be 75-80 MPH and were accompanied by Ping-Pong ball size hail. Also saw gustnado along the leading of the severe wind gusts. Estimated time of report from radar.

Hail, Cheyenne

When
May 29, 2:05 PM MST
Where
Cheyenne County, 18 mi N of Kit Carson
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
39.031, -102.780

Hail, Cheyenne

When
May 29, 2:15 PM MST
Where
Cheyenne County, 15.56 mi NNW of Firstview
Measured
1.75 in hail
Reported by
Public
Coordinates
39.025, -102.650

Hail was reported at CR FF and CR 28.

Hail, Kit Carson

When
May 29, 2:30 PM MST
Where
Kit Carson County, 10 mi NNE of Stratton
Measured
1 in hail
Property damage
$400
Reported by
Trained Spotter
Coordinates
39.434, -102.528

Hail was reported to have broken a window.

Thunderstorm Wind, Cheyenne

When
May 29, 2:30 PM MST to 2:32 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.820, -102.350

Severe wind gusts from a thunderstorm caused an estimated 20 trees to be blown down in Cheyenne Wells.

Thunderstorm Wind, Kit Carson

When
May 29, 2:53 PM MST to 2:57 PM MST
Where
Kit Carson County, 4 mi S of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450330, 450345, 450331, 450332, 450333, 450334, 450347, 453740, 450335, 450337, 450646, 450340.